Alert archive / South Dakota / Blizzard Warnings in 2018
Blizzard Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this blizzard warning at Mar 4, 2018, 3:22 AM MST for 9 counties in South Dakota. It took effect at Mar 5, 2018, 2:00 AM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2018, 3:22 AM MST (10:22 UTC)
- In effect from
- Mar 5, 2018, 2:00 AM MST
- Expired
- Mar 6, 2018, 11:00 AM MST
- In force
- 33 hr
- Issued by
- NWS Rapid City, SD
Counties Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 96 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this blizzard warning went out at Mar 3, 10:13 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Mar 3, 10:13 PM MST, 5 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1013 PM MST Sat Mar 3 2018
.UPDATE...
Issued at 715 PM MST Sat Mar 3 2018
Based on the current and forecast trends, have added most of the
rest of western South Dakota to the dense fog advisory overnight
into Sunday morning.
&&
.DISCUSSION...(This Evening Through Saturday)
Issued at 200 PM MST Sat Mar 3 2018
21z surface analysis had low near KSPF with warm front into
eastern NE, trough into central WY and into central MT. Tight
temperature gradient continues this afternoon with 30s north of
the boundaries and 50s to lower 60s to the south. Temperature
discontinuity enhanced by deeper snow cover over northwest SD,
which is clearly evident on the Day Snow-Fog RGB satellite
matinee. Bigger picture showed upper trough over southwest Canada
into western OR with an upper low over central AB and one just
west of OR. Effects of frontal boundaries main concern early on,
and then the upper trough.
Tonight/Sunday morning, upper trough moves onshore as downstream
ridge continues to move east. Aforementioned low level frontal
boundaries will be focus for moisture pooling as well as quickly
falling temperatures after sunset, especially over the snow cover.
Weak upslope flow expected to enhanced boundary layer moisture with
soundings/mesoscale models showing a good setup for ST/FG, but
higher terrain should remain above the fray. Some FZDZ/FZFG
possible, especially Sunday morning. Have hoisted Dense Fog
Advisory to account with mention of light ice accumulations.
Sunday afternoon through Tuesday, model guidance details have
been inconsistent. Confidence not growing since yesterday, but
there does seem to be a trend of pushing the heaviest snow band
east. Sunday afternoon/night, initial shortwave moves out of upper
trough and spins up a weak upper low over eastern MT. Lift not
that impressive with QPF amounts noticeably lower. Main shortwave
comes out negatively titled late and spins up upper low south/east
of the CWA; EC is less progressive. Should see snow develop
Sunday night. Monday/Tuesday, upper/surface low spins up across
eastern SD with main deformation zone reaching the eastern reaches
of the CWA - nice 850-700mb frontogenesis noted. This is where
we've painted the heaviest snow. Upslope snow possible given
froude numbers/moisture profile, but trend has been drier, so have
lowered amounts. Strong winds likely with 55kt boundary layer
winds forecast by all solutions and thus, blizzard conditions
still possible over the plains of western SD. Even 1-2" of new
snow on top of current snow cover will cause zero visibilities in
open areas. Again, don't think the final evolution of this system
is know, but feel heavy snow threat over northeast WY greatly
reduced. Have dropped watch for those folks. BLSN still possible,
but winds won't be nearly as strong as they will be over SD.
Quieter and warmer weather returns for the rest of the forecast.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1009 PM MST Sat Mar 3 2018
Widespread IFR/areas LIFR conditions in FZFG will continue over
much of northeastern Wyoming and western South Dakota through
Sunday, along with areas of -SN, -FZDZ and -DZ.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 11 AM MST /noon CST/ Sunday for SDZ001-
002-012>014-025>027-030>032-041>044-046-047-049-072>074.
Winter Storm Watch from Sunday afternoon through late Monday
night for SDZ001-002-012-013-024-025-031-072-073.
Winter Storm Watch from Sunday evening through Tuesday afternoon
for SDZ014-032-043-044-046-047-049.
WY...Dense Fog Advisory until 11 AM MST Sunday for WYZ054-056-057-071.
Winter Storm Watch from Sunday afternoon through late Monday
night for WYZ057.
&&
Update...10
DISCUSSION...Helgeson
AVIATION...10Hazardous weather outlook, Mar 3, 2:18 PM MST, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 218 PM MST Sat Mar 3 2018 SDZ027>029-041-042-WYZ055-058-041400- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Oglala Lakota-Southern Campbell-Weston- 218 PM MST Sat Mar 3 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Some patchy fog may develop tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong storm system is forecast to impact the region Sunday into Tuesday. Some freezing drizzle will be possible early Sunday, before precipitation changes to snow Sunday night. Snow will continue into Monday night. The heaviest snowfall will be north and east of this area, but an inch or two is possible. Winds will become strong Sunday night into Tuesday, sustained around 25 to 35 mph, with gusts up to 50 mph possible. Some patchy blowing snow may result. Conditions will begin to improve on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-030>032-043-044-046-047-049-072>074- WYZ054-056-057-071-041400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Northeastern Crook- 218 PM MST Sat Mar 3 2018 /318 PM CST Sat Mar 3 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Dense fog will develop tonight across much of the area. Visibility of less than a 1/4 of a mile or less is expected through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong storm system is forecast to impact the region Sunday into Tuesday. Some freezing drizzle will be possible across parts of the western South Dakota plains Sunday, before precipitation changes to snow Sunday night. Snow will continue into Tuesday. The heaviest snow can be expected across the northern Black Hills and central South Dakota. Exact amounts are uncertain at this time, but generally more than 6 inches will be possible there. Lesser amounts are expected on the rest of the plains. Winds will become strong Sunday night into Tuesday, sustained around 30 to 45 mph, with gusts of 60 mph or higher possible. These strong winds, combined with falling snow, will create blowing and drifting snow. Visibility will be greatly reduced, and blizzard conditions are possible. Conditions will begin to improve on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 3:22 AM MST | High Wind Warning | UNR | Bennett, Butte, Custer, Fall River, Lawrence, Meade and 2 more | 41 hr |
| Mar 4, 3:22 AM MST | Winter Weather Advisory | UNR | Lawrence, Meade, Pennington | 40 hr |
Nearby
Blizzard Warnings in South Dakota, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.